by Neil Bauman, Ph.D.
When you go to your doctor about a specific aliment, the last thing on your mind is that the treatment your doctor prescribes is going to totally change your lifestyle because of some ototoxic side effect–but it happens all the time.
Here is one man’s story.
About 6 months ago I was diagnosed with prostatitis. Never having experienced prior prostate problems, nor any significant hearing issues (I am 40 years old), I happily accepted my doctor’s course of treatment. This was to involve a 2 week course of Ciprofloxacin.
At the time of the consultation with the doctor I was advised there was a low risk of tendon damage if I were to exercise too vigorously. Apart from that I was advised that the drug was “generally well tolerated”.
As the appointment to diagnose the prostate problem was early in the morning, I took the first dose of Ciprofloxacin later that same day, and then another dose that same night. At approximately 1:30 AM that very night, I was suddenly awoken from my sleep by a loud ringing in my ears–the like and severity of which I had never experienced before. I was completely unable to sleep that night. I don’t mind admitting that the symptoms were so distressing I felt extremely panicky about it.
Over the next 2 days, the situation with my ears did not improve. I only managed a couple of hours sleep during this entire time. I contacted the doctor three days after commencing the Ciprofloxacin. I explained to him that I was suffering very distressing ringing in my ears, and that I did not think I would be able to complete the course of medication with these side effects.
After much discussion however (and considering that the symptoms of the infected prostate were quite severe and distressing on their own account), we both decided I would try to “stick it out” for the full two-week course.
I did manage to see out the two weeks, but it was perhaps the most distressing and uncomfortable two weeks of my life that I can ever recall. I only managed to sleep for perhaps 30 minutes each day on average. The loud ringing in the ears never went away and–perhaps as a combined result of all these factors, I felt that my sanity was deserting me.
Ever since that course of Ciprofloxacin I have suffered repeated “attacks” of tinnitus. In the 6 months since I took it, I have had probably 6 or more of these episodes–and at their worst they are of the same severity as the original attack. The only saving grace appears to be that the attacks are usually shorter lived and I have the token “comfort” of (thus far) knowing that they generally subside within a few days (although just in this last week, I have suffered two major attacks each lasting two days).
But even when these attacks do subside, I now seem to suffer from a permanent “noise floor” in my hearing (the combined aural effect of a very high frequency pure sine-wave together with a low-pitched fizzing sound). I don’t ever recall experiencing these symptoms previously. Admittedly, I had always been aware of an extremely low level noise floor in my hearing, but nothing approaching this and it certainly did not impact my life to any degree whatsoever.
There you have it–another real-life story on the ototoxic side effects of drugs that were never explained to the patient beforehand. This man was not warned about the horrible tinnitus he might experience. Even the PDR only says that tinnitus occurs in less than 1% of the people taking Ciprofloxacin. When you think of it, that is still a lot of people getting tinnitus from just this one drug. I have received similar reports from several other people, so obviously getting tinnitus from taking Ciprofloxacin is not rare!
Thus, you always want to know all the side effects, including the ototoxic side effects, that you may experience before you decide whether you want to risk taking any given drug your doctor may prescribe. Remember, its your body and your ears, and you have to live with the resulting side effects–not your doctor.
If you would like more information on the ototoxicity of the 877 drugs known to damage ears, click on Ototoxic Drugs Exposed.